PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry: September 2009

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

Hearing Aid Caused Tinnitus

Hi Barry,

A month ago I tried a new hearing aid, the Lyric, which is inserted by an audiologist deep within the ear canal, only 4 millimeters from the ear drum, where it stays for up to 4 months. My hearing indeed improved dramatically, but within 15 minutes of the Lyric being placed, I experienced tinnitus in my left ear. I thought it was a transient case, but it didn't go away, even after removal of the Lyric a week later.

Now, after almost a month without it, the tinnitus has improved, but is still with me in the morning and reappearing at night while I'm asleep. The tinnitus itself has mostly morphed into head or brain noise, rather than purely ear noise. I started taking Vinpocetine, but don't know yet if it will be effective.

Yesterday I saw an ear specialist, who said perhaps the tinnitus was caused by amplification of sound too close to the ear drum, and so maybe it should be treated as if it were externally caused by a loud noise. He then suggested a dietary supplement, resveratrol, which I began taking (and probably should have been anyway for its anti-oxidant qualities), and Trental, which I also started at half dose in case of possible indigestion. I asked what he thought of Ginkgo biloba, and he said that because it's a blood thinner, it might cause bleeding and make the problem worse. The doctor said if the resveratrol and Trental didn't improve the situation in a week, I should get a new hearing test to see if there's been a dramatic loss in hearing, which might also be implicated in the tinnitus.

I'd like to hear your take on the doctor's thoughts and weigh in on what you would suggest as a course of action.

Ira West

Dear Ira,

I'm very sorry this happened to you. This is the first case I've heard of where a hearing aid caused tinnitus. Vinpocetine may help. It is a vasodilator and increases blood flow to the brain, which can be helpful. Resveratrol is coming to be considered a wonder supplement for its antioxidant and life-extending properties. Everyone should take resveratrol, although I'm not certain it will help with tinnitus.

Trental is a prescription drug for intermittent claudication (painful walking) caused by peripheral artery disease. As with most prescription medications, there are a host of potential side-effects. The most frequent is nausea with 29% of users reporting this. Interestingly, this is one of the uses approved for Ginkgo biloba extract by the German Commission E, the most highly regarded authority on herbal supplements in the world. Please note that it is also approved for tinnitus.

Your doctor, however, is all wet when he discusses Ginkgo biloba. It does not cause bleeding unless combined with other, more powerful, blood thinning medications, such as Coumadin or Plavix. Ginkgo is a prescription medication in Europe and is the 2nd most popular medication in Germany and France. There are over 20 million prescriptions written for ginkgo in these countries yearly. Most American physicians have not been trained in herbal medications and know little about them.

Ginkgo has several qualities that are helpful for tinnitus patients. One is increased blood flow to the capillaries of the ear and brain, another is beneficial antioxidant characteristics. One of the most effective qualities of ginkgo is found in the bilobalide component, which is a potent antagonist to glutamate release, the primary excitotoxin that leads to tinnitus. Vinpocetine does not do this. I encourage you to my article on The Science Behind Arches Tinnitus Relief Formula.

I would not combine Ginkgo biloba with Vinpocetine as the combination could possibly lead to blood that is too thin. My recommendation is to discard both the Vinpocetine and the Trental and replace them with a high quality ginkgo product.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

OTC Painkillers and Tinnitus

Hi Barry,

I have had severe tinnitus, with some right-side hearing loss, for about 8 years. I am on my 2nd bottle of Arches Tinnitus Relief (combo pack), along with a multi-vitamin and 600 mg of NAC (N-Acetyl-L-Cysteine) twice daily.

Due to a shoulder injury there is a high probability that, in the near future, I will need to take an anti-inflamatory, an antibiotic, a pain-killer, and the various other drugs that go along with surgery. I have looked at the list of ototoxic drugs listed on your website as well as on the ATA web site and have come away a bit confused. I have seen you mention that the common otc anti-inflamatory drugs, Advil and Aleve, should be avoided, but see no mention of them on either list. I have to wonder what other drugs might be missing from these lists.As you might imagine, the injury, coupled with the worry of taking a tinnitus-increasing medication, has me pretty stressed out.

So the questions I am hoping you might help me answer are: 1-Pertaining to ototoxicity, is there a list or resource that might tell me what anti-inflamatory, antibiotic, or pain-killer is safe to take (or at least which to avoid)? The ATA web site mentions a book by Neil Bauman; “Ototoxic Drugs Exposed.” 2- Should I increase my NAC dosage, or is 1200mg a day sufficient?

I read your newsletter religiously and find the information very helpful. I am hoping that both you and your formula will be able to help.

Thanks

Brian Vilkaitis Bethesda,MD

Hi Brian,

It's true that not all ototoxic medications are listed in either of these lists. Unfortunately, most NSAID (Non-Steroidal Anti-Inflammatory Drugs) medications sold over-the-counter, can cause or increase tinnitus. Results vary among individuals. I cannot take even a single, 200 mg, dose of ibuprofen without my tinnitus going through the roof. Others don't have the same experience and can use ibuprofen. The good news is that these medications do not generally cause permanent damage and the increase in tinnitus reduces after the medications are discontinued. Acetaminophen does not increase tinnitus but you should be very careful to only use it within prescribed limits. This can cause liver problems if too much is taken.

Some antibiotics are safe to use by people with tinnitus and others are not. This is an issue you should take up with the prescribing physician. Ask him or her to check with the Physician's Desk Reference (PDR) for those antibiotics that will not increase tinnitus.

Both Arches Tinnitus Relief Formula and NAC will help reduce damaging effects of ototoxic medications. I believe that 1,200 mg of NAC daily should be enough. It can be very helpful.

I hope this is helpful and that Arches TRF reduces your tinnitus.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Head moves and tinnitus increases

Barry,

I have had tinnitus for the past 2 years and when I turn my head or move my jaw around it makes the sound louder. It at times produces a painful headache similar to a sinus headache. When I have talked to my doctor he says this is not really common from what he has seen. Have you heard anything similar to this or am I just different in my form of tinnitus?

Thanks, Bruce

Dear Bruce,

There are many possible causes for this. One that comes to mind is Tempero-Mandibular Joint (TMJ) dysfunction. This occurs when the tempero-mandibular joint, which connects the lower jaw to the skull, is damaged or knocked out of place. Headaches are common with TMJ dysfunction as is changing tinnitus when you move your jaw.

If this is the case, it is treatable and most people will have a reduction or complete elimination of tinnitus and other symptoms. Click on the above link to read an article on TMJ dysfunction and at the end of the article is a link to find a TMJ specialist in your area. TMJ specialists come from the dental profession and have additional training in this area.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.